Alert archive / Kentucky / Flash Flood Watches in 2017

Flash Flood Watch 7, NWS Louisville, KY

June 4, 201713 counties in Kentucky

NWS Louisville, KY issued this flash flood watch at Jun 4, 2017, 8:46 PM CDT for 13 counties in Kentucky. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2017, 8:46 PM CDT (01:46 UTC)
Expired
Jun 5, 2017, 2:30 PM CDT
In force
18 hr
Issued by
NWS Louisville, KY
Flood severity
None

Counties Adair County, KY, Allen County, KY, Barren County, KY, Butler County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Logan County, KY, Metcalfe County, KY, Monroe County, KY, Russell County, KY, Simpson County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 94 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

359 
WGUS63 KLMK 050146
FFALMK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Louisville KY
946 PM EDT Sun Jun 4 2017

...Flash Flooding Possible Overnight Into Monday Morning...

.Several rounds of slow moving thunderstorms are expected to track
across south central Kentucky tonight through Monday morning.
Heavy downpours are likely with totals up to 3 inches possible in
places. This may cause flash flooding especially across areas 
that received 1 to locally 3 inches of rain earlier this evening.

KYZ061-062-070>078-081-082-051115-
/O.NEW.KLMK.FF.A.0007.170605T0146Z-170605T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
846 PM CDT Sun Jun 4 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

The National Weather Service in Louisville has issued a

* Flash Flood Watch for a portion of south central Kentucky, 
  including the following areas, Adair, Allen, Barren, Butler, 
  Clinton, Cumberland, Edmonson, Logan, Metcalfe, Monroe, 
  Russell, Simpson, and Warren. 

* Through Monday morning

* Slow moving thunderstorms producing heavy rainfall

* Rapid rises on rivers and creeks possible 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

zt/rjs
3 follow-up statements
981 
WGUS63 KLMK 051014
FFALMK

Flood Watch
National Weather Service Louisville KY
614 AM EDT Mon Jun 5 2017

...Localized Flash Flooding Possible This Morning...

.Slow moving showers and thunderstorms will continue to affect
south central Kentucky through late morning. Over 1 inch of
additional rainfall is possible, and could result in flash
flooding if it falls across areas that have already received up to
3 inches of rain last night. 

KYZ061-062-070>078-081-082-051500-
/O.CON.KLMK.FF.A.0007.000000T0000Z-170605T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
514 AM CDT Mon Jun 5 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* A portion of south central Kentucky, including the following 
  areas, Adair, Allen, Barren, Butler, Clinton, Cumberland, 
  Edmonson, Logan, Metcalfe, Monroe, Russell, Simpson, and 
  Warren. 

* Until 10 AM CDT this morning

* Slow moving showers and thunderstorms producing heavy rainfall

* Rapid rises on rivers and creeks possible

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

RAS
151 
WGUS63 KLMK 051458
FFALMK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Louisville KY
1058 AM EDT Mon Jun 5 2017

...Localized Flash Flooding Possible through this Afternoon...

.Slow moving showers and thunderstorms will continue to affect
south central Kentucky through late afternoon. Over 1 inch of 
additional rainfall is possible, and could result in flash 
flooding if it falls across areas that have already received up to
3 to 4 inches of rain last night and this morning.

KYZ061-062-070>078-081-082-052100-
/O.EXT.KLMK.FF.A.0007.000000T0000Z-170605T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
958 AM CDT Mon Jun 5 2017

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

The Flash Flood Watch is now in effect for

* A portion of south central Kentucky. 

* Until 4 PM CDT this afternoon

* Slow moving showers and thunderstorms producing heavy rainfall
  could cause isolated instances of flash flooding.

* Rapid rises on rivers and creeks possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

AMS
193 
WGUS63 KLMK 051930
FFALMK

Flood Watch
National Weather Service Louisville KY
330 PM EDT Mon Jun 5 2017

...Flash Flood Threat Has Ended...

.Steady rains are exiting the region so the flash flood threat has
ended.

KYZ061-062-070>078-081-082-052030-
/O.CAN.KLMK.FF.A.0007.000000T0000Z-170605T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
230 PM CDT Mon Jun 5 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Kentucky has
been cancelled. Steady rains are exiting the region so the flash
flood threat has ended.

$$

AMS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 6:23 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 4, 6:23 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
723 PM EDT Sun Jun 4 2017

...Updated Aviation Discussion...

.Short Term...(This evening through Monday night)
Issued at 302 PM EDT Sun Jun 4 2017

Now - Tonight...

A look at the current PWAT gradient across our CWA tells the tale as
it ranges from .8 in the NE to 1.8 in the SW. Still dealing with
some pretty dry low levels across our north. Meanwhile, deeper
moisture is slowly working into the area ahead of a closed upper low
over the Red River Valley. We'll be seeing an increase in shower and
storm activity across central and southern KY from this point on
through the evening. Will keep chances the rest of the afternoon in
the scattered to numerous range across our south, with chances
across southern IN and northern KY not picking up until sunset and
after.

As we move into the overnight, the low level jet picks up to around
20-25 knots coincident with the highest PWAT airmass around 1.8-1.9,
mainly across KY. This will result in an increase in coverage of
showers and storms. Meanwhile, a surface front trailing from a weak
Great Lakes system and ahead of a shortwave trough dropping into the
flow will squeeze toward the Ohio River Valley. Initially, there
will be a limit to the northward extent of precipitation, with
coverage tapering off north of I-64 however as we move deeper into
the overnight, coverage should gradually fill in ahead of the
features mentioned above. Heaviest rain should fall across central
KY (not too far south of I-64) where the best combination of
moisture convergence and available moisture will coincide. Overall,
expect 1 to 1.5 inches in most spots along and south of a Beaver Dam
to Lebanon to Richmond line, but cannot rule out locally higher
amounts greater than 2 inches given efficient rainfall rates, slow
storm movement, and a deep warm cloud layer around 12-13 K feet. Not
confident that any hydro problems would be widespread enough, or may
occur at all, to support issuance of a Flood Watch. Could also see a
localized gusty wind threat with any collapsing storm, but think the
main threats will be heavy rain and CG lightning. Lows should range
in the 65 to 70 range.

Monday - Monday Night...

As we move past sunrise on Monday, precipitation will be ongoing
across KY, with redevelopment expect across the northern CWA ahead
of the approaching cold front and the driving shortwave rotating
through the parent trough. Highs will struggle given the cloud
cover, precipitation and passing cool front. Will go with mid to
upper 70s in KY with low 80s along and and north of the Ohio River.

Will just carry some Iso-Sct pops in the evening as the front
finishes sweeping through, but should be dry as we move through the
overnight. Lows will drop into the upper 50s and low 60s.

.Long Term...(Tuesday through Sunday)
Issued at 302 PM EDT Sun Jun 4 2017

Tuesday - Thursday...

Closed low will rotate near the eastern Great Lakes through mid
week, with overall troughing over the Ohio River Valley. We'll stay
mostly dry and see below normal temperatures under this pattern,
although will note the potential for a few showers Wednesday and
Thursday as individual disturbances rotate through the parent trough
axis.

Tuesday highs should range in the mid to upper 70s with plenty of
sunshine as a dry slot wraps into the parent system to our NE. After
lows in the mid 50s on Tuesday night, expect highs only in the low
to mid 70s on Wednesday as increased cloud cover occurs along with
steady N surface flow. Current forecast highs are around 8-10
degrees below normal for this time of year. Highs on Thursday should
recover to the mid and upper 70s as heights/thicknesses rise in
response to the closed upper low beginning to exit to the NE.

Thursday Night - Friday...

Looking for a dry period of weather during this time as progressive
shortwave ridging and surface high pressure move across the region.
Most lows should range between 55 to 60 degrees Thursday night, with
highs in the upper 70s and low 80s Friday.

Friday Night - Saturday...

A weak system will scoot across the Great Lakes Friday Night through
Saturday, dragging a weak cool frontal boundary into the region.
There is disagreement on the exact timing of this feature, and on
how much moisture will be available, so will keep shower and storm
chances low. Lows Friday night should settle in the low to mid 60s,
with highs on Saturday in the low to mid 80s.

Saturday Night - Sunday...

Pretty high confidence in a dry and warmer end to the weekend as
stronger upper ridging takes hold over much of the southern CONUS.
After overnight lows in the mid 60s, look for highs in the upper 80s.

&&

.Aviation...()
Issued at 720 PM EDT Sun Jun 4 2017

Moist air mass and a weak boundary across central Kentucky will
provide the focus for showers and thunderstorms through tonight,
mainly impacting the BWG terminal. Through midnight, the highest
chances for visibility reductions due to tstorms will be at BWG.
Ceilings are expected to lower into MVFR fuel alternate range at BWG
and LEX overnight as the low levels saturate and more showers/storms
spread across the region.

A cold front will pass through the region in the afternoon hours,
helping to scour out the low level moist air late in the day. A few
showers and storms will be possible along/ahead of that boundary
before it passes the terminals. Ceilings will improve toward the end
of the period along with a wind shift to the north/northwest.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...BJS
Aviation...ZT
Hazardous weather outlook, Jun 4, 2:11 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
311 PM EDT Sun Jun 4 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
311 PM EDT Sun Jun 4 2017 /211 PM CDT Sun Jun 4 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Now through Tonight.

Scattered thunderstorms are expected through tonight. The primary
hazard will be locally heavy rainfall, especially across southern and
central Kentucky. A few of the stronger storms this afternoon could
also produce brief gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms also are possible Monday afternoon along a
cold front. Organized severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Jun 4, 3:54 PM CDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
354 PM CDT SUN JUN 4 2017

KYZ064-076-042145-
Metcalf-Green-
354 PM CDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREEN AND
NORTHWESTERN METCALFE COUNTIES...

At 354 PM CDT, a strong thunderstorm with heavy rainfall was located
11 miles north of Edmonton, moving northeast at 5 mph.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Edmonton, Liletown, Center, Clarks Corner, Cork, Little Barren, Node,
Crailhope, Knob Lick and Beechville.

LAT...LON 3694 8559 3712 8577 3720 8566 3715 8553
TIME...MOT...LOC 2054Z 222DEG 9KT 3713 8568

RJS
Special weather statement, Jun 4, 4:43 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
443 PM CDT SUN JUN 4 2017

KYZ076-077-081-042215-
Metcalf-Cumberland-Adair-
443 PM CDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CUMBERLAND...
SOUTHEASTERN METCALFE AND SOUTHWESTERN ADAIR COUNTIES...

At 443 PM CDT, a strong thunderstorm was located near Edmonton,
moving east at 15 mph.

Winds in excess of 30 mph and half inch hail as well as heavy
rainfall are possible with this storm.

Locations impacted include...
Edmonton, Cofer, Weed, Gradyville, Cork, Curtis, Breeding, Goodluck,
Willow Shade and Bliss.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3684 8565 3701 8568 3714 8535 3686 8526
TIME...MOT...LOC 2143Z 255DEG 15KT 3694 8553

RJS
Local storm report, Jun 4, 5:05 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
605 PM EDT SUN JUN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HEAVY RAIN       1 ESE BOWLING GREEN     36.97N 86.42W
06/04/2017  M2.18 INCH       WARREN             KY   ASOS

&&

RL
Special weather statement, Jun 4, 5:13 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
513 PM CDT SUN JUN 4 2017

KYZ061-070>072-042245-
Warren-Logan-Simpson-Butler-
513 PM CDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOGAN...NORTH
CENTRAL SIMPSON...SOUTHEASTERN BUTLER AND WESTERN WARREN COUNTIES...

At 512 PM CDT, a strong thunderstorm was located 8 miles northwest of
Memphis Junction, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Bowling Green, Morgantown, Plum Springs, Crestmoor, Memphis Junction,
Anderson, Woodburn, Woodbury, Dimple and Girkin.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3698 8684 3727 8667 3711 8632 3710 8630
      3680 8658
TIME...MOT...LOC 2212Z 204DEG 21KT 3700 8662

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:45 PM CDTAreal Flood AdvisoryLMKAllen, Simpson3 hr
Jun 5, 8:43 AM CDTSpecial Weather StatementLMKAllen32 min
Jun 5, 4:31 PM CDTSpecial Weather StatementLMKTrimble44 min
Jun 5, 4:44 PM CDTSpecial Weather StatementLMKBourbon16 min
Jun 5, 5:01 PM CDTSpecial Weather StatementLMKHarrison, Nicholas, Scott29 min
Jun 5, 5:04 PM CDTSpecial Weather StatementLMKClark26 min
Jun 5, 5:14 PM CDTSevere Thunderstorm WarningLMKJefferson46 min
Jun 5, 5:24 PM CDTSevere Thunderstorm WarningLMKJefferson, Oldham36 min
Jun 5, 5:50 PM CDTSpecial Weather StatementLMKJefferson, Shelby25 min
Jun 5, 6:15 PM CDTSpecial Weather StatementLMKBullitt, Jefferson30 min
Jun 5, 6:20 PM CDTSpecial Weather StatementLMKAnderson, Jessamine, Spencer, Woodford25 min

Nearby

Flash Flood Watches in Kentucky, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.